A new batch of toxic drugs in Penticton has prompted Interior Health to issue a new drug alert for the city.
The alert, issued Feb. 3, warns of a chunky “black tar-like” substance containing both fentanyl and benzodiazepines.
The drug poses a high risk of overdose due to the presence of the two central nervous system depressing substances. There is a high risk of prolonged sedation that may not respond to the opioid overdose-reversing drug naloxone, according to Interior Health.
The alert is in effect until Feb. 10.
Interior Health gave the following tips to reduce risk while using:
- Get your drugs checked.
- Avoid using different drugs at the same time or using drugs and alcohol together.
- Don’t use alone or ask someone to check on you.
- If you must use while alone, consider using the Lifeguard app which can connect you with 9-1-1 emergency responders if you overdose. The app can be downloaded through the Apple App Store or Google Play.
- When using your substance start with a small amount, and then go slow.
- Use at an overdose prevention or supervised consumption Site, if one is near you.
- Know how to respond to an overdose: call 9-1-1, give rescue breaths and naloxone.
Naloxone kits and usage training are both available at SOWINS Mobile, One Sky Community Resources, Martin Street Outreach Primary Care Clinic, Pathways Addictions Resource Society, Interior Health mental health and substance use offices as well as several pharmacies
Drug checking is available at SOWINS Mobile, Pathways Addictions Resource Society, Burdock House and Compass Court/House (residents only) and with Interior Health mental health and substance use overdose prevention nurses.
Like us on Facebook and follow us on Twitter